Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 12, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at May 16, 2019, 7:59 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at May 17, 2019, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2019, 7:59 PM EDT (23:59 UTC)
- In effect from
- May 17, 2019, 6:00 AM EDT
- Expired
- May 17, 2019, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1722 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987
WHUS42 KILM 162359
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
759 PM EDT Thu May 16 2019
NCZ107-170500-
/O.CON.KILM.CF.Y.0045.000000T0000Z-190517T0500Z/
Inland New Hanover-
759 PM EDT Thu May 16 2019
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 1 AM EDT
FRIDAY...
* LOCATIONS...Inland New Hanover.
* TIMING...Until 1 AM EDT Friday.
* COASTAL FLOOD IMPACTS...Water is six to 12 inches deep on the
lowest parts of Battleship Road and USS North Carolina Road.
Water begins to spread on to River Road about a quarter mile
south of The Cape Boulevard. In downtown Wilmington...water
covers more than a block of Water Street near Market Street with
three to six inches of water just south of Market Street.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
16/09 PM 6.0 1.3 0.8 1 Minor
17/09 AM 5.3 0.6 0.7 1 None
17/10 PM 6.0 1.3 0.6 1 Minor
18/10 AM 5.0 0.3 0.5 1 None
18/10 PM 6.0 1.3 0.6 1 Minor
&&
$$
NCZ106-108-SCZ054-056-170600-
/O.NEW.KILM.BH.S.0012.190517T1000Z-190518T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
759 PM EDT Thu May 16 2019
...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Friday
through Friday evening.
* LOCATIONS...In South Carolina, Coastal Horry and Coastal
Georgetown. In North Carolina, Coastal Pender and Coastal New
Hanover.
* TIMING...From 6 AM EDT Friday through Friday evening.
* SURF ZONE IMPACTS...Strong south to north longshore current will
develop on Friday along east facing beaches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.
Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
193 follow-up statements
205 WHUS42 KILM 170832 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 432 AM EDT Fri May 17 2019 NCZ106-108-SCZ054-056-180000- /O.CON.KILM.BH.S.0012.190517T1000Z-190518T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 432 AM EDT Fri May 17 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...Through this evening. * SURF ZONE IMPACTS...Strong south to north longshore current will develop this morning along east facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 43
668
WHUS42 KILM 171858
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
258 PM EDT Fri May 17 2019
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...
NCZ107-180400-
/O.NEW.KILM.CF.Y.0046.190518T0000Z-190518T0400Z/
Inland New Hanover-
258 PM EDT Fri May 17 2019
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...
The National Weather Service in Wilmington has issued a Coastal
Flood Advisory, which is in effect from 8 PM this evening to
midnight EDT tonight.
* LOCATIONS...Inland New Hanover.
* TIMING...From 8 PM this evening to midnight EDT tonight.
* COASTAL FLOOD IMPACTS...Water is six to 12 inches deep on the
lowest parts of Battleship Road and USS North Carolina Road.
Water begins to spread on to River Road about a quarter mile
south of The Cape Boulevard. In downtown Wilmington...water
covers more than a block of Water Street near Market Street with
three to six inches of water just south of Market Street.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
17/10 PM 5.8 1.1 0.4 1 Minor
18/10 AM 4.8 0.1 0.3 1 None
18/10 PM 5.8 1.1 0.5 1 Minor
19/11 AM 4.9 0.2 0.5 1 None
19/11 PM 5.8 1.1 0.5 1 Minor
20/12 PM 4.8 0.1 0.5 1 None
&&
$$
NCZ106-108-SCZ054-056-180000-
/O.CON.KILM.BH.S.0012.000000T0000Z-190518T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
258 PM EDT Fri May 17 2019
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* LOCATIONS...In South Carolina, Coastal Horry and Coastal
Georgetown. In North Carolina, Coastal Pender and Coastal New
Hanover.
* TIMING...Until 8 PM EDT this evening.
* SURF ZONE IMPACTS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.
Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$280
WHUS42 KILM 172356
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
756 PM EDT Fri May 17 2019
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...
NCZ106-108-SCZ054-056-180100-
/O.EXP.KILM.BH.S.0012.000000T0000Z-190518T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
756 PM EDT Fri May 17 2019
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...
Strong south to north longshore current today will weaken to
moderate strength at east facing beaches in the area on Saturday.
$$
NCZ107-180400-
/O.CON.KILM.CF.Y.0046.190518T0000Z-190518T0400Z/
Inland New Hanover-
756 PM EDT Fri May 17 2019
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
* LOCATIONS...Inland New Hanover.
* TIMING...From 8 PM this evening to midnight EDT tonight.
* COASTAL FLOOD IMPACTS...Water is six to 12 inches deep on the
lowest parts of Battleship Road and USS North Carolina Road.
Water begins to spread on to River Road about a quarter mile
south of The Cape Boulevard. In downtown Wilmington...water
covers more than a block of Water Street near Market Street
with three to six inches of water just south of Market Street.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington - Flood Stage 5.5 FT MLLW
Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft MHHW
Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
17/10 PM 5.8 1.1 0.4 1 Minor
18/10 AM 4.8 0.1 0.3 1 None
18/10 PM 5.8 1.1 0.5 1 Minor
19/11 AM 4.9 0.2 0.5 1 None
19/11 PM 5.8 1.1 0.5 1 Minor
20/12 PM 4.8 0.1 0.5 1 None
&&
$$What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 16, 7:07 PM EDT, 52 minutes earlier.
Area forecast discussion, May 16, 7:07 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 707 PM EDT Thu May 16 2019 .SYNOPSIS... High pressure will linger offshore Friday through this weekend and well into next week. Warmer and an increasingly more humid airmass will evolve with time with little to no rainfall through the middle of next week. && .NEAR TERM /THROUGH FRIDAY NIGHT/... As of 700 PM Thursday...The seabreeze has produced wind gusts to near 30 mph along the Grand Strand and Cape Fear beaches. These winds likely peaked around 5 or 6 o'clock and should gradually diminish overnight. No significant changes were needed to any forecast elements other than winds over the next few hours. Discussion from 300 PM follows... Mid-level ridge axis centered across the Central Plains will shift eastward through Friday night. At the surface, high pressure will shift off the southeast coast, and the resulting height rises aloft will combine with increasing low-level southwest flow to produce a warming trend over the next 36 hours. Deep NW flow above 850 mb will keep the atmospheric column dry, so for cloud cover, am expecting mainly patches of thin cirrus along with some diurnal cumulus Friday afternoon. Temps tonight generally low to mid 60s, highs Friday around 90 away from the coast, and lows Friday night mid to upper 60s. A decent sea breeze should develop Friday. Its inland progression will be inhibited by the west- northwest flow aloft, but it will keep temps at the beaches close. r to 80. A weak shortwave will traverse northeast NC Friday afternoon, and should be close enough to result in wind gusts of 15-20 mph during the afternoon, especially across southeastern NC. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 300 PM Thursday...Bermuda High will maintain a very warm and more humid air mass in place Sat through Sat night. Overall expect convection to be suppressed, but some subtleties in the upper level flow could lead to some cu or a localized stray shower, with much of the area remaining rain free. Temps will be up around 90 away from the beaches on Sat and overnight lows Sat night will be held up well into the 60s to near 70. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 300 PM Thursday...Bermuda High off shore will continue to produce a south to southwest return flow through much of next week. Ridging in the mid to upper levels will continue to provide dry air and subsidence aloft. This will suppress convection for the most part, but a northerly wave riding through the ridge pushing a front east late Mon into Tues and again on Thurs could provide enough support to trigger a localized stray shower, mainly north and west of area. Overall expect very warm weather with plenty of sunshine and limited, if any shower activity through much of the week. Temps should reach well into the 80s inland of beaches and up to 90 to 95 degrees F farther inland. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 00Z...VFR conditions continue to prevail as surface high pressure slides offshore. Mostly clear skies this forecast period, with few cirrus and few to scattered diurnal cumulus clouds tomorrow. Current strong winds at coastal sites from sea breeze will die down over the next few hours, with south-southwest winds around 5 to 10 kts dominating overnight. Southwest winds continue into tomorrow, with strong southerly winds and gusts around 20kts developing along the coast in the afternoon with sea breeze. No fog concerns overnight due to elevated winds. Extended Outlook...Predominately VFR through Monday as high pressure dominates. Increasing chance for isolated/low chance convection late this upcoming weekend into next week. Brief MVFR possible each morning from low stratus and/or fog starting Saturday. && .MARINE... As of 700 PM Thursday...This afternoon's seabreeze produced wind gusts up to 25 kt at the Grand Strand and Cape Fear area beaches. These winds likely reached their peak intensity between 5-6 pm and should gradually diminish overnight back toward the background 15 kt synoptic southwest wind. Current seas are near 3 feet both nearshore and offshore in a very short 3-4 second wind chop. Offshore buoy data also notes a small 10 second and 14 second swell, although they are masked by the wind currently. Discussion from 300 PM follows... Surface high pressure centered just off the SC coast this afternoon will drift east through Friday night. This will allow southwest flow to persist across the waters, increasing in speed as the gradient tightens. By Friday afternoon, am expecting winds to reach into a 15- 20 kt range, with some gusts into the low 20s as the tail of a mid- level shortwave passes overhead. At this time, it appears conditions will remain below Small Craft Advisory thresholds, though it will be a bit choppy, with 4 ft/6 sec wind waves developing Friday afternoon and evening. Bermuda high will linger off the coast through the weekend and into the middle of next week, maintaining S-SW flow over the waters 15 kts or less. Winds increase to 10 to 15 kt in the afternoon and evening as Piedmont trough strengthens and sea breeze develops. Seas in the 3 to 4 ft range Sat morning will subside to less than 3 ft through Sat night and remain under 3 ft into next week. Seas will mainly be made up of southerly swell. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...Coastal Flood Advisory until 1 AM EDT Friday for NCZ107. MARINE...None. && SYNOPSIS...RGZ NEAR TERM...TRA/CRM SHORT TERM...RGZ LONG TERM...RGZ AVIATION...VAO
Hazardous weather outlook, May 16, 3:43 PM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 343 PM EDT Thu May 16 2019 NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-171945- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 343 PM EDT Thu May 16 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-171945- Inland New Hanover- 343 PM EDT Thu May 16 2019 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT FRIDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Expect minor flooding along the banks of the Lower Cape Fear River from Wilmington southward within a 3 hr window centered around high tide this evening. Hide tide occurs at 853 PM EDT. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. For the evening hours of Friday thru Sunday, Minor flooding along the banks of the Lower Cape Fear River will be possible within a 3 to 4 hour window centered around high tide each evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ106-108-110-171945- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 343 PM EDT Thu May 16 2019 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. For Friday... An elevated risk for rip currents and an increasing longshore current will both occur along pertinent area beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SCZ054-056-171945- Coastal Horry-Coastal Georgetown- 343 PM EDT Thu May 16 2019 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. For Friday... An elevated risk for rip currents and an increasing longshore current will both occur along pertinent area beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. AMZ250-252-254-256-171945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 343 PM EDT Thu May 16 2019 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:19 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 10 hr |
Nearby
Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.